“Emergency physicians should expect” an upswing in what on the surface appear to be heroin overdoses,” but are actually overdoses tied to acetyl fentanyl, an opiate that is mixed into street drugs marketed as heroin. The looming threat of another unregulated quasi-legal drug is detailed online in Annals of Emergency Medicine (“The Potential Threat of Acetyl Fentanyl: Legal Issues, Contaminated Heroin, and Acetyl Fentanyl ‘Disguised’ as Other Opiates”).
“What’s frightening about this emerging street drug is that users themselves may not be aware that they are ingesting it,” said lead study author John Stogner, Ph.D. of the Department of Criminal Justice and Criminology at the University of North Carolina at Charlotte, N.C. “A patient may report heroin use and have symptoms consistent with heroin overdose, but an emergency physician may find that the standard dose of antidote (naloxone) doesn’t work. Larger or additional doses are necessary when acetyl fentanyl is responsible. It’s never good to lose time between overdose and treatment.”
Acetyl fentanyl is an opiate analgesic with no recognized medical use. It is five to 15 times stronger than heroin. Users typically use it intravenously as a direct substitute for heroin or pharmaceutical-grade opioids, though many are unaware that what they are consuming is not plain heroin. A user who injects pure acetyl fentanyl may suffer severe consequences because of its extraordinary potency.”
Source: MedicalNewsToday.com– August 21, 2014